Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


skinny guy, prominent abdomen
May 29, 2005

I am 38, diagnosed 5 years ago. On Combivir and Sustiva, started with 350 CD4, 300000 virus copies, around 800-1000 CD4 currently, and undetectable. Been on a IL-2 group too. I am a very skinny guy, but I have a 93 cm. belly circumference (I look like I was 5 months "pregnant"). I got an abdominal tomography (CAT) that shows no accumulation of intra-abdominal fat, and apparently my abdominal muscles are ok. My endocrinologist cant find an explanation (he doesnt know Im HIV positive). He just recommended a non-fat diet (why, If I have no fat?) and maybe electric muscle stimulation. I feel quite grotesque in shape, and my gym exercise wont fix it. Can it be due to lipodistrophy, although CAT shows no fat? Is there anything I can do? Can it be solved or maybe that belly is there to stay?

Thanks for your help

Response from Dr. Henry

I might ask your HIV specialist to get another read on the CT scan. In my experience radiologists often don't read intra-abdominal (visceral) fat much as they look for specific pathology. For increased intra-abdominal fat, excercise and diet can help some. Growth hormone or growth hormone releasing factor, testosterone replacement, and other modalities are under investigation for treatment for persons with increased visceral abdominal fat. It is unclear whether a switch off your thymidine analogue (the AZT in Combivir) to perhaps abacavir might help some but I have seen some patients seem to benefit from that. KH



Previous
allergies and PEP treatment
Next
Does a combination of meds result in false test results?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement